Don’t EVER Use Turmeric If You’re on any of the Following Medications
Turmeric is usually considered as a natural cure-all for a lot of common illnesses. Since it is a natural ingredient and has fewer negative effects, it is most often recommended as a natural alternative to pharmaceuticals and many other medications.
It is true that these are all real facts, but they make a lot of people underestimate the turmeric effects on the body. According to a research, turmeric can have severe negative effects if combined with other drugs or if taken in higher doses.
What Is Turmeric?
People usually think of the ground-up root of the plant when referring to turmeric. Turmeric has been initially used for over 4,000 years ago in India as a culinary space and as well in ceremonial and medicinal situations.
Even though many of turmeric’s claimed benefits aren’t scientifically backed-up, a lot of studies have confirmed that it offers an array of health benefits.
Majority of the health benefits of turmeric come from curcumin, the active ingredient in turmeric.
Throughout the numerous studies on curcumin, it was discovered that it possesses anti-oxidant, anti-inflammatory, anti-thrombotic, and anti-carcinogenic properties.
Because of these beneficial attributes, most people use turmeric in combinations with other drugs, or as an alternative to drugs in the treatment of their ailments.
The common reason for this is to avoid the side effects and complications which appear when they take pharmaceutical drugs in high doses.
Nevertheless, turmeric’s beneficial properties make it at the same time dangerous when taken in combinations with other pharmaceutical drugs, since it can lead to various harmful and unpleasant side effects.
Side Effects of Turmeric
The very components of turmeric which make it beneficial, are the ones with also make turmeric dangerous when taken in combination with specific medicines. In that way, the anti-thrombotic property of turmeric which gives its ability to reduce blood clots, makes it hazardous to be combined with blood thinning medicines.
This harmful combination actually strengthens the effects of the blood thinning medicines and elevate your risk of bleeding. Such blood thinning medications are aspirin, clopidogrel (Plavix), and warfarin (Coumadin).
Moreover, turmeric interacts with drugs which lower stomach acid. If you combine it with this type of drugs, your body will in fact increase its production of stomach acid, which can result in bloating, nausea, stomach pain and esophagus damage. The drugs with a purpose to lower the stomach acid are Famotidine (Pepcid), Omeprazole, Ranitidine (Zantac), and Cimetidine (Tagamet).
Furthermore, turmeric has potential to be dangerous in combinations with drugs which reduce the blood sugar (for diabetes). What turmeric does is strengthening the effects of diabetes drugs, thus increasing the risk of low blood sugar. The results can include number of side effects like anxiety, blurred vision, shakiness, delirium, and decreased cognitive function.
Another side effect of consuming turmeric is allergic reactions, including outbreaks like rashes or hives, and een anaphylaxis and shortness of breath.
When you take turmeric simultaneously with some medication or drug, or you notice some allergic reactions when consuming it, it is recommended to either decrease the turmeric amount you take, or to find another natural alternative.